Skip to main content

Salicylate Poisoning, Emergency Medicine

Michele Zell- Kanter Reviewed 06/2017
 


Basics

Description

  • Respiratory alkalosis and metabolic acidosis:

    • Secondary to inhibition of Krebs cycle and uncoupling of oxidative phosphorylation

  • Dehydration, hyponatremia or hypernatremia, hypokalemia...

Diagnosis

Signs and Symptoms

  • GI:

    • Nausea

    • Vomiting

    • Epigastric pain

    • Hematemesis

  • Pulmonary:

    • Tachypnea

    • Noncardiogenic pulmonary edema

  • CNS:

    • Tinnitus

    • Deafness

    • Delirium

    • Seizures

    • Coma

History

Treatment

Pre-Hospital

In suspected overdose settings, medication bottles must be brought in for review 

Initial Stabilization/Therapy

  • Management of airway, breathing, and circulation (ABCs)

  • Naloxone, thi...

Follow-Up

Disposition

Admission Criteria

  • Monitor patients with salicylate levels >25 mg/dL until level drops <25 mg/dL and symptoms abate.

  • Salicylate levels increasing after having trended downward...

Pearls and Pitfalls

  • Patients need to maintain their respiratory drive to reverse acidemia, respiratory acidosis:

    • Do not intubate prematurely.

    • It is extremely difficult to achieve and maintain mechanical...

Additional Reading

  • Kent  K, Ganetsky  M, Cohen  J, et al. Non-fatal ventricular dysrhythmias associated with severe salicylate toxicity. Clin Toxicol (Phila).  2008;46:297–299.

  • Stolbach  AI, Hoffm...

Codes

ICD9

  • 276.2 Acidosis

  • 276.3 Alkalosis

  • 965.1 Poisoning by salicylates

ICD10

  • E87.2 Acidosis

  • E87.3 Alkalosis

  • T39.011A Poisoning by aspirin, accidental (unintentional), init

  • T39.012A Poisoning by aspirin, int...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×